Texas, 2017Strong Wind in Texas, January 22, 2017
January 22, 2017 · NWS HGX · 4 events in 4 counties and zones
Strong northwest winds behind a cold frontal passage produced mainly power line damage and downed some trees. The most damage occurred in the Harris County area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds behind a cold frontal passage produced mainly power line damage and downed some trees. The most damage occurred in the Harris County area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 22, 5:09 AM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Jan 22, 5:09 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
509 AM CST Sun Jan 22 2017
.AVIATION [12Z TAF Issuance]...
Front has been a touch slow to move through the area, and have
tapped down initial winds slightly, particularly in the Houston
metro coastward, which is just beginning to see an uptick in
winds, or at least will shortly. Practically speaking, the
consequences of this are negligible. Skies are clear and the
atmosphere is well-mixed, so very high confidence of VFR
throughout. Main forecast challenge going forward will be
handling these strong and gusty winds until they subside this
evening.
&&
.PREV DISCUSSION /Issued 420 AM CST Sun Jan 22 2017/...
.NEAR TERM [Through Today]...
Surface and upper air analysis show a stacked low over Oklahoma
with 994mb at the surface. Pressure gradient continues to tighten
over much of Texas which should support strong gusty winds. KHGX
88D VAD wind profile showing 35kt WNW winds 1000 feet off the
deck so there should be some good 30 to 40 mph wind gusts once
mixing occurs. Drier air will also advect into the region and look
for dewpoint temps to drop to the low 40s with relative humidity
around 35 percent. Temperatures will be lower than yesterday with
the dry air coming into place. The main concerns for today will be
the gusty winds so the wind advisory looks on track for inland
areas along with the gale warning for the marine areas.
.SHORT TERM [Tonight Through Tuesday]...
Overall there is not a lot of change in the short term forecast.
Upper level ridge will develop over Texas on Monday with the next
short wave trough moving into the central Plains on Tuesday.
Temperatures will look to increase under the influence of the
ridge and also see increasing 850mb temperatures on Tuesday.
During the day Tuesday 850mb temperatures increase to around
17-20C which support high temperatures back in the low 80s in a
few spots. This means that record high temperatures may be set
for places like Houston and Galveston.
.LONG TERM [Tuesday Night Through Sunday]...
The forecast models have been pretty consistent with bringing a
cold front into the area Wednesday morning with a line of showers.
Moisture return Tuesday night should be enough with precipitable
water values getting up to around 1.3 inches. Instability may
creep up enough along the coast to need to mention thunderstorms.
Temperatures should be back in the 60s for high temperatures and
it looks like near normal temperatures for the end of the work
week. This means high temperatures in the low 60s and low
temperatures in the 40s.
The far extended range forecast for next weekend has changed a
bit from previous model runs. GFS/ECMWF both develop a similar
amplified pattern with a ridge over the west coast and a large
trough over the Great Lakes. This pattern usually sets up for a
couple more cold fronts and a short wave or two to rotate through
with northerly flow aloft. The ECMWF brings a short wave into the
area Saturday with a chance for showers while the GFS is not as
strong. GFS is stronger with a developing cutoff low over the
Desert SW and Baja, but both the GFS and ECMWF are similar in that
regard. GFS tries to develop a coastal trough in response to the
trough axis. This brings back rain chances for late Saturday into
Sunday. We're not sure if this solution will pan out since there
will be quite a bit of vorticity stretching over the area and not
strong enough large scale lift for lowering pressures.
Overpeck
.MARINE...
A stronger than expected pre-frontal trough has slowed the passage
of the main cold front a little bit tonight, but the gale warning
seems in good shape as is, as there is still a good burst of wind
along that trough - there just will likely be a short lull in winds
until the slower trough comes through with stronger winds again
before daybreak. Will continue to leave the gale warning as one
contiguous block for now, but the day shift will likely be able to
trim back in the bays and perhaps the nearshore waters before expiry
at 03Z Monday (9PM Sunday). Additionally, a low water advisory is in
place for Galveston Bay, as the strong offshore flow drives water
out towards the Gulf. While Morgans Point remains about a foot above
normal, there was a noticeable drop when the pre-frontal trough
moved through, and the rebound when winds went into a lull is
already starting to fade. This drop will accelerate rapidly, as is
already being seen around Galveston.
Beyond this event, winds and seas will diminish Sunday night and
Monday, when winds will flip back to onshore, and strengthen
Tuesday. SCEC seems likely, and a small craft can't be completely
ruled out. Another cold front looks to move through Wednesday, and
though the guidance is not quite as bullish tonight as it has been
in recent days, small craft conditions are again a possibility.
.FIRE WEATHER...
A strong cold front is crossing Southeast Texas tonight. West to
northwest winds are becoming strong and gusty in the wake of the
front, which will continue through Sunday. Recent rains have fuel
moisture values quite low to start, but significant drying in the
fine fuels is expected today as winds increase and RH values drop.
Min RH values are likely to range between 30 and 45 percent, and
when paired with the wind, expect grassy fuels to dry quickly.
Elevated fire weather conditions are likely on Sunday but the
antecedent wet conditions coupled with RH above critical values
precludes a Red Flag Warning. Per TFS Predictive Services, most of
the area will have low to moderate fire danger, but a small area in
Matagorda and Brazoria counties did receive a predicted fire danger
of high. RH values on Monday look modestly lower than Sunday as dry
air filters into the area, but winds also are likely to be at or
below 10 mph, mitigating concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 67 43 71 52 79 / 0 0 0 0 10
Houston (IAH) 69 45 70 52 80 / 0 0 0 0 10
Galveston (GLS) 68 51 67 60 76 / 0 0 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 9 AM this morning to 5 PM CST this afternoon
for the following zones:
Austin...Brazoria...Brazos...Burleson...Chambers...Colorado...Fort
Bend...Galveston...Grimes...Harris...Houston...Jackson...Liberty...Madison...Matagorda...Montgomery...Polk...San
Jacinto...Trinity...Walker...Waller...Washington...Wharton.
GM...Gale Warning until 9 PM CST this evening for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
from Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
Low Water Advisory until 6 PM CST this evening for the following
zones: Galveston Bay.
&&
NEAR TERM...Overpeck
SHORT TERM...Overpeck
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs
FIRE WEATHER...LuchsHazardous weather outlook, Jan 22, 4:38 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 AM CST SUN JAN 22 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-231045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
438 AM CST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TO DEVELOP TODAY AND A WIND
ADVISORY HAS BEEN ISSUED. WINDS OF 20 TO 30 MPH WILL BE POSSIBLE
ACROSS MUCH OF SOUTHEAST TEXAS... WITH STRONGER GUSTS IN EXCESS OF
35 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
GMZ330-335-350-355-370-375-231045-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
438 AM CST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND A GALE WARNING HAS BEEN
ISSUED FOR ALL OF THE COASTAL WATERS AND BAYS. NORTHWEST WINDS
WILL ALSO ALLOW FOR BELOW NORMAL TIDE LEVELS AND A LOW WATER
ADVISORY IS IN EFFECT FOR GALVESTON BAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Brazoria
- When
- January 22, 10:00 AM CST to 1:00 PM CST
- Where
- Brazoria forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Three power poles were downed in Lake Jackson.
Strong Wind, Harris
- When
- January 22, 10:21 AM CST to 3:30 PM CST
- Where
- Harris forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
There were more than 25 reports of power lines and power poles downed across the county. There were also a couple of trees that were snapped. One tree fell onto a home, and another tree fell onto a car. Some scaffolding and a fence were blown down too.
Strong Wind, Trinity
- When
- January 22, 10:30 AM CST to 2:30 PM CST
- Where
- Trinity forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.089, -95.135 (the zone’s center; the record gives no point)
A driver was severely injured when a tree fell onto a vehicle that was traveling on State Highway 94 to the west of Groveton.
Strong Wind, Galveston
- When
- January 22, 11:00 AM CST to 2:00 PM CST
- Where
- Galveston forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Power lines were downed in the League City area.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
- Winter Storm in Utah, January 22 to 24, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675242, 675240, 675243, 675241.